Vol. 8, No. 7, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 1871–2245
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
A pointwise inequality for the fourth-order Lane–Emden equation

Mostafa Fazly, Jun-cheng Wei and Xingwang Xu

Vol. 8 (2015), No. 7, 1541–1563

We prove the pointwise inequality

Δu ( 2 (p + 1) cn)1 2 |x|a2u(p+1)2 + 2 n 4 |u|2 u  in n,

where cn := 8(n(n 4)), for positive bounded solutions of the fourth-order Hénon equation, that is,

Δ2u = |x|aup in n

for some a 0 and p > 1. Motivated by Moser’s proof of Harnack’s inequality as well as Moser iteration-type arguments in the regularity theory, we develop an iteration argument to prove the above pointwise inequality. As far as we know this is the first time that such an argument is applied towards constructing pointwise inequalities for partial differential equations. An interesting point is that the coefficient 2(n 4) also appears in the fourth-order Q-curvature and the Paneitz operator. This, in particular, implies that the scalar curvature of the conformal metric with conformal factor u4(n4) is positive.

semilinear elliptic equations, a priori pointwise estimate, Moser iteration-type arguments, elliptic regularity
Mathematical Subject Classification 2010
Primary: 35B45, 35B50, 35J30, 53C21, 35B08
Received: 9 October 2013
Revised: 5 May 2015
Accepted: 29 July 2015
Published: 18 September 2015
Mostafa Fazly
Department of Mathematical and Statistical Sciences
CAB 632 Central Academic Building
University of Alberta
Edmonton, AB T6G 2G1
Department of Mathematics and Computer Science
University of Lethbridge
Lethbridge, AB T1K 3M4
Jun-cheng Wei
Department of Mathematics
The University of British Columbia
Vancouver, BC V6T 1Z2
Xingwang Xu
Department of Mathematics
National University of Singapore
Block S17 (SOC1)
10 Lower Kent Ridge Road
Singapore 119076